Thunderstorm Wind, Scott
- When
- June 1, 9:45 AM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.480, -100.910
An upper level short wave trough and a warm front helped kick of thunderstorms, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level short wave trough and a warm front helped kick of thunderstorms, some of which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 2:46 AM CST, 6 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 346 AM CDT WED JUN 1 2011 .SYNOPSIS... SHORT WAVE RIDGING WAS NOTED ACROSS THE WESTERN PLAINS DURING THE OVERNIGHT HOURS...HOWEVER THIS WAS RATHER DAMPENED AS ADDITIONAL JET ENERGY WAS MOVING INTO THE DESERT SOUTHWEST. THE MAIN POLAR JET AHEAD OF THE NEXT UPPER LOW EXTENDED FROM JUST OFF THE CENTRAL CALIFORNIA COAST NORTHEAST TO IDAHO. SOUTH OF THIS JET...ANOTHER WEAKER JET...AND LESS IDENTIFIABLE...EXTENDED FROM OFF THE NORTHERN COAST OF BAJA CALIFORNIA NORTHEAST THROUGH ARIZONA AND INTO THE FOUR CORNERS. THIS SOUTHERN BRANCH HAD MORE UPPER LEVEL MOISTURE WITH IT AS NOTED BY EXPANSIVE AREA OF CIRRUS AND CIRROSTRATUS MOVING INTO ARIZONA AND SOUTHWESTERN COLORADO. IN THE LOWER TROPOSPHERE...THE OLD FRONT FROM THE LOW A COUPLE OF DAYS AGO HAD BECOME NEARLY INDISTINGUISHABLE PER 01.00Z RAOB ANALYSIS...BUT EXTENDED FROM THE NORTHERN TEXAS PANHANDLE THROUGH NORTHERN OKLAHOMA AND NORTHEAST INTO ILLINOIS. SOUTH OF THE FRONT IN OKLAHOMA AND NORTH TEXAS...850MB DEWPOINTS WERE +12 TO +15C...EVEN AS FAR WEST AS MIDLAND TX WITH +13C. THE WESTWARD SURGE OF MOISTURE THROUGH WEST TEXAS PROMOTED THE DEVELOPMENT OF THUNDERSTORMS FROM THE BIG BEND OF TEXAS NORTHWARD TO WEST TEXAS. AS OF 06Z...NEW THUNDERSTORM DEVELOPMENT WAS OCCURRING ALONG THE ADVANCING FRONT AS FAR NORTH AS THE NORTHEASTERN TEXAS PANHANDLE. THE STORMS WERE MOVING NORTH-NORTHEAST. 67 TO 70 DEGF DEWPOINTS WERE OBSERVED AS FAR NORTHWEST AS THE EAST-CENTRAL TEXAS PANHANDLE AND INTO NORTHWESTERN OKLAHOMA PER THE 05Z OBSERVATIONS. && .DISCUSSION... DAYS 1-2... THE TODAY AND TONIGHT PERIODS ARE A VERY DIFFICULT FORECAST WITH RESPECT TO CONVECTION TIMING, EVOLUTION, AND PLACEMENT. OF COURSE, SEVERITY OF ANY OF THE STORMS TODAY/THIS EVENING IS A CHALLENGE. THE ONGOING SHOWER/WEAK THUNDERSTORM ACTIVITY AS OF 08Z ACROSS THE NORTHEASTERN TX PANHANDLE AND NORTHWESTERN OK WILL CONTINUE TO MOVE/DEVELOP SLOWLY NORTHWARD TOWARD THE SOUTHEASTERN COUNTIES. IT HAS BEEN A STRUGGLE, HOWEVER, AS ANY RENEWED DEVELOPMENT HAS BEEN VERY WEAK AND SPOTTY. IR CLOUD TOPS HAVE EVEN WARMED SOME OVER THE PAST HOUR OR SO INDICATING A DOWNTREND IN THE OVERALL CONVECTION. THAT BEING SAID...ALL MODELS INDICATE A RESURGENCE OF THUNDERSTORM ACTIVITY FROM NORTHWESTERN OK INTO SOUTH CENTRAL KANSAS BY LATE MORNING/MIDDAY. THE NAM12 HAS CONTINUED TO SHOW THIS SPURIOUS STARBURST PATTERN IN THE CONVECTION FROM 15Z TO 00Z. INITIAL CONVECTION DEVELOPS MID-LATE MORNING IN THE MODEL ALONG THE KS-OK BORDER THEN PROPAGATES ITS OUTFLOW RADIALLY IN ALL DIRECTIONS SUCH THAT BY 00Z THE MODEL IS SHOWING STRONG 130-140 DIRECTION WIND ACROSS SW KANSAS LEADING TO ENHANCED CONVERGENCE AND CONTINUED DEVELOPMENT ALONG THE MODEL'S COLD POOL. THIS SEEMS RATHER UNREALISTIC. CERTAINLY THERE WILL BE OUTFLOW BOUNDARIES FROM ANY OF THE LATE MORNING/EARLY AFTERNOON CONVECTION WHICH FORMS IN THIS AREA...HOWEVER IN DUE TIME THE BACKGROUND FLOW PATTERN SHOULD OVERWHELM OR AT LEAST LIMIT ANY WESTWARD SURGING OUTFLOW ESPECIALLY CONSIDERING DAYTIME INSOLATION. SO IN A NUTSHELL...THE NAM12 QPF FIELDS AND ALL SENSIBLE WEATHER FIELDS FOR THAT MATTER ARE PRETTY MUCH USELESS AS GUIDANCE WITH THIS CONVECTIVE FEEDBACK ISSUE. THE LATEST 06Z AND 07Z RUNS OF THE RUC VALID FOR LATER THIS AFTERNOON/EARLY EVENING DO DEPICT THIS SAME CONVECTION OVER SOUTH CENTRAL KANSAS...BUT DO NOT HAVE THE SAME FEEDBACK ISSUES THE NAM12 SEEMS TO BE SUFFERING FROM. ADDITIONAL STORMS ARE STILL EXPECTED TO FORM AT THE WESTERN EDGE OF THE MODEST CAPE AXIS LATE THIS AFTERNOON/EARLY EVENING. THE GFS AND ECMWF MODELS ARE STILL FAIRLY AGGRESSIVE WITH STORMS DEVELOPING BY 00Z ACROSS WESTERN ZONES. THE END RESULT OF ALL OF THIS DISCUSSION IS THAT POPS HAVE BEEN INCREASED TO 30-40 PERCENT ACROSS THE BOARD...FIRST IN THE EASTERN/SOUTHEASTERN ZONES THEN THE CHANCE POPS BEGINNING IN THE WEST LATE IN THE AFTERNOON CONTINUING INTO THE MID EVENING HOURS. EXCELLENT DIRECTION SHEAR WILL BE IN PLACE TO SUPPORT STORM ROTATION IF CELLS CAN REMAIN DISCRETE. TONIGHT WILL SEE A RAPID DECLINE IN CONVECTION BY 06Z OR SO. WINDS ARE EXPECTED TO REMAIN UP IN THE 15-18 KNOT RANGE MUCH OF THE NIGHT WHICH WILL KEEP TEMPERATURES FROM FALLING INTO THE 60S FOR MOST AREAS. THURSDAY...ANOTHER WINDY DAY IS EXPECTED WITH FAIRLY DEEP LOW DEVELOPING FROM EASTERN/CENTRAL COLORADO NORTHEASTWARD TO WESTERN SOUTH DAKOTA. A NARROW AXIS OF MARGINAL CAPE WILL REMAIN ACROSS MAINLY WESTERN HALF OF THE FORECAST AREA...AND WITH WEAK CONVERGENCE DEVELOPING ACROSS FAR SOUTHEAST COLORADO...A LATE DAY ISOLATED THUNDERSTORM CANNOT BE RULED OUT AFFECTING MAINLY THE FAR WESTERN COUNTIES. -UMSCHEID DAYS 3-7... THE MAIN CONCERNS THROUGHOUT THE EXTENDED PERIOD IS FOR ABOVE NORMAL TEMPERATURES AND THE SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN PORTIONS OF THE CWA FRIDAY NIGHT AND SATURDAY NIGHT. AS THE EXTENDED PERIOD BEGINS...AN UPPER LEVEL LOW WILL BE FOUND OVER CENTRAL CANADA WITH ANOTHER UPPER LEVEL LOW JUST OFF THE COAST OF WASHINGTON AND OREGON. THE CENTER OF AN UPPER LEVEL AREA OF HIGH PRESSURE WILL E FOUND ACROSS THE MID MISSISSIPPI VALLEY. TOWARDS THE SURFACE...A RIDGE OF HIGH PRESSURE WILL BE FOUND ACROSS THE EASTERN UNITED STATES EXTENDING WESTWARD THROUGH THE SOUTHERN PLAINS. AN AREA OF LOW PRESSURE WILL BE FOUND ACROSS CENTRAL CANADA WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTHWARD ACROSS THE DAKOTAS...NEBRASKA...AND INTO NORTHEASTERN COLORADO. DRY CONDITIONS ARE EXPECTED DURING THE DAY FRIDAY WITH GUSTY WINDS FROM THE SOUTH. TEMPERATURES ON FRIDAY ARE ANTICIPATED TO BE IN THE MID TO UPPER 90S. THE COLD FRONT MENTIONED ABOVE IS THEN ANTICIPATED TO STALL ACROSS NORTHERN KANSAS FRIDAY NIGHT. AT THE SAME TIME...THE A WEAK SHORTWAVE WILL POSSIBLY MOVING FROM ARIZONA INTO WESTERN KANSAS. LOWER AND MID LEVEL MOISTURE WILL BE ON THE INCREASE AS WELL. WITH THESE FEATURES IN PLACE I HAVE KEPT THE SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTHERN PORTIONS OF OUR CWA. THE REMAINDER OF OUR CWA IS EXPECTED TO REMAIN DRY. LOWS OVERNIGHT FRIDAY WILL DROP INTO THE UPPER 60S WITH SOUTHERLY WINDS CONTINUING. ON SATURDAY THE STATIONARY BOUNDARY IS EXPECTED TO SLOWLY MOVE BACK TO THE NORTH AS A WARM FRONT. WINDS ON SATURDAY WILL SHIFT TO THE SOUTHWEST ALLOWING HIGHS TO SOAR ONCE AGAIN INTO THE UPPER 90S. I HAVE KEPT THE SLIGHT CHANCE OF THUNDERSTORMS IN THE GRIDS FOR SATURDAY NIGHT...HOWEVER...MOST MODELS ARE STARTING TO SUGGEST THE BEST RAIN CHANCES WILL BE OVER NEBRASKA. LOWS OVERNIGHT SATURDAY WILL DROP INTO THE UPPER 60S WITH CONTINUED SOUTHWESTERLY WINDS. SUNDAY AND MONDAY LOOK TO REMAIN HOT AND DRY AS HIGH PRESSURE OVER THE MISSISSIPPI VALLY RETROGRADES TO THE WEST OVER OUR AREA. WINDS WILL GENERALLY BE FROM THE SOUTH BOTH DAYS AND HIGHS WILL CLIMB INTO THE MID TO UPPER 90S. LOWS WILL DROP INTO THE UPPER 60S TO LOWER 70S. RAIN CHANCES MAY BE ON THE INCREASE FOR THE REMAINDER OF THE EXTENDED PERIOD. AN UPPER LEVEL LOW WILL BE FOUND OVER THE INTERMOUNTAIN WEST AND THE UPPER LEVEL HIGH LOOKS WEAKEN AND SLOWLY SINK SOUTHWARD. MODELS ARE SUGGESTING THAT A SERIES OF SHORTWAVES MAY MOVE OUT FROM THE BASE OF THIS UPPER LEVEL LOW ALLOWING FOR AN INCREASE AREAS OF LIFT ACROSS OUR AREA. CONFIDENCE IS LOW ON WHEN THESE FEATURES WILL MOVE THROUGH THE AREA AND KEPT THE SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT. NEVERTHELESS...WINDS WILL CONTINUE TO GENERALLY BE FROM THE SOUTH DURING THIS PERIOD WITH HIGHS IN THE MID TO UPPER 90S. LOWS LOOK TO DROP INTO THE UPPER 60S TO LOWER 70S. && .AVIATION... THE COLD FRONT THAT MOVED THROUGH OUR AREA YESTERDAY HAS STALLED OVER CENTRAL OKLAHOMA TONIGHT AND IS ANTICIPATED TO MOVE BACK TO THE NORTH AS A WARM FRONT TODAY. A FEW MID LEVEL CLOUDS WILL BE FOUND THROUGHOUT THE DAY AS THE WARM FRONT MOVES THROUGH OUR AREA. THIS WILL ALLOW FOR VFR CONDITIONS TO BE FOUND ACROSS DODGE CITY...GARDEN CITY...AND HAYS TERMINALS. A FEW THUNDERSTORMS MAY FORM THIS EVENING ALONG THE WARM FRONT ACROSS NORTHERN AND WESTERN KANSAS BUT HAVE KEPT THIS OUT OF THE TAFS AT THIS TIME. WINDS WILL BE FROM THE SOUTHEAST AROUND 10 KNOTS THIS MORNING INCREASING TO AROUND 20 KNOTS WITH GUSTS OF 25 TO 30 KNOTS IN THE AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 70 95 71 / 40 30 0 0 GCK 92 69 96 72 / 40 40 10 10 EHA 94 68 97 69 / 30 30 10 10 LBL 95 69 97 70 / 30 30 10 10 HYS 90 70 96 74 / 40 30 0 0 P28 90 71 96 73 / 50 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/42/42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 509 AM CDT WED JUN 1 2011 KSZ030-031-043>046-061>066-074>081-084>090-021015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 509 AM CDT WED JUN 1 2011 /409 AM MDT WED JUN 1 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF SOUTHWEST KANSAS DURING THE DAY TODAY. MOST OF THE STORMS THROUGH THE LATE MORNING HOURS AND MIDDAY WILL BE MARGINALLY SEVERE...CAPABLE OF HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH. AS GREATER ATMOSPHERIC INSTABILITY DEVELOPS LATER THIS AFTERNOON...MORE THUNDERSTORMS ARE LIKELY TO DEVELOP...PARTICULARLY NEAR THE COLORADO BORDER. THESE STORMS MAY QUICKLY BECOME SEVERE AS THEY MOVE ACROSS FAR SOUTHWEST AND WEST CENTRAL KANSAS DURING THE EVENING HOURS...AND BE CAPABLE OF GOLFBALL SIZE HAIL AND DAMAGING WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE NEAR THE COLORADO BORDER LATE THURSDAY AFTERNOON AND EARLY EVENING. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WIND GUSTS TO 60 MPH THE PRIMARY THREAT. AS A FRONT MOVES SOUTH INTO KANSAS ON FRIDAY...THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS...MAINLY ALONG THE INTERSTATE 70 CORRIDOR. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED MUCH OF THE DAY ACROSS SOUTHWEST KANSAS...BUT PARTICULARLY LATER THIS AFTERNOON AND EVENING AS THE SEVERE WEATHER THREAT INCREASES. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 517 AM CDT WED JUN 1 2011 KSZ089-090-011115- BARBER-COMANCHE- 517 AM CDT WED JUN 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND EASTERN COMANCHE COUNTIES... AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF BUTTERMILK...MOVING NORTHEAST AT 35 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3700 9931 3737 9924 3737 9839 3699 9887 TIME...MOT...LOC 1018Z 215DEG 33KT 3693 9916 WAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
619 AM CDT WED JUN 1 2011
KSZ081-090-011215-
BARBER-PRATT-
619 AM CDT WED JUN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES...
AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF LAKE CITY...MOVING NORTHEAST AT
35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3709 9879 3721 9896 3770 9866 3768 9846
3738 9846
TIME...MOT...LOC 1119Z 221DEG 26KT 3722 9880
WAHThe Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 15:47 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds were estimated to be 65 MPH.
Numerous 6 inch diameter tree limbs were blown down around the city.
There was some structural damage reported and the wind speeds were estimated to be between 70 and 80 MPH. There were numerous power poles blown down in the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329290, 329291, 329292, 329285, 329293, 329294, 329295, 329297, 329286, 329289.